Is This the Right Time?

           I picked an interesting time to stop taking my antidepressant! About two months ago I started the process of weaning off Zoloft. Two weeks ago, I completed the process. I was on it for years – certainly more than a decade. I began to consider stopping about a year ago. I noticed that I felt ‘flat;’ I wasn’t experiencing pleasure in moments that I expected to, like being with my granddaughter or going on vacation. That isn’t to say I didn’t enjoy those things; I did but I wasn’t fully engaged. I wanted to feel more, even sadness. I understood that Zoloft was likely protecting me from real lows, but I wasn’t sure it was worth the tradeoff anymore.

            The reason I started taking medication in the first place was not because of depression, per se. I am fortunate in that I have never experienced the debilitating effects of clinical depression. My problem was that I would ruminate – I lived in my head, and I was tired of it. I remember telling my therapist that I felt stuck. I would ruminate about unsatisfying social interactions or relationship problems. Sometimes I would get stuck on fears, even silly ones. A low point was when I was on the teacup ride at Disney with Leah and instead of enjoying it – she was – I was imagining the headlines when it crashed. Anxiety was more of an issue for me than depression.

            All these years later, when it dawned on me that I was kind of numb, I thought maybe it was time to try life without Zoloft.  Even with the craziness of Covid, which has introduced another layer of challenge for our mental health, I wanted to give it a try.

            In one sense it was a good time to consider the possibility of going off the pills. When things started getting harder managing Mom and Aunt Clair’s health care about six months ago, I returned to therapy. After a few sessions I posed the question: Could the medicine be stifling my emotions? Was the dullness I felt caused by the drug? I wondered if, by virtue of being on Zoloft for so long, my brain had rewired itself. Maybe the pathways that led me continue to re-live the same conversation a hundred times had been rerouted – not to stretch the metaphor too far. She said that the flatness I was describing was a known side effect of medication and it was possible that my brain changed such that I would be less susceptible to ruminating. We discussed the process of discontinuing the medicine and what I should be on the lookout for in terms of side effects as I went forward. I also checked in with my primary care physician since my therapist is not a psychiatrist – my primary care doc actually prescribes the medicine. Having consulted with the two of them, having a plan in place, I decided to do it.

            With all that continues to go on with my mom and aunt (not to mention the relentlessly negative news from the world at large), it might not have been the wisest time to do this experiment. I think, though, it is also important for me to feel the pain of this part of the journey. Though I am only a couple of weeks into this, instinct tells me that it was the right step to take. I may change my mind – I haven’t disposed of the remainder of my pills – I reserve the right to go back on them. But, I think this feels more natural. I should feel sad that Mom is not herself. I should get angry and frustrated at the failures of our health care system. I should feel joy when my granddaughter runs at me to hug my knees, turning her bright, beautiful face up to mine, flashing a huge smile that melts my heart. I want to feel those emotions.

            It has been a dramatic welcome back to the world of emotion. People sometimes talk about oscillating between one feeling and another. My experience is more like the hour hand of a clock sweeping across an array of them – fortunately it isn’t the minute or second hand! That would be unsustainable. Anger, confusion, frustration, love, hope, despair, powerlessness, appreciation, grateful are all part of most days.

            As expected, anger is prominent. There is a lot to be angry about, and I have a shorter fuse now. I’m not sure that is a great development. Since Gary is often the one igniting the fuse, I have checked in with him to see if I’m being unreasonable. So far, we’re managing, or should I say he is. Isn’t he lucky! Seriously, though, I am working on handling my temper. It hasn’t been a problem, but I do notice a difference.

            Another expected emotion – sadness. Each time I am faced with the fact of my mom’s new limitations, I feel it. I am still not a crier. I wish sometimes I could get that release. Oddly, I find it comforting to be sad. Being numb to what is happening isn’t living. If I don’t dwell there too much of the time, I think it is healthy.

            If the last two weekends are any indication, the joy has ramped up, too. I spent time with my children and granddaughter two weekends in a row! One of those weekends was my birthday and we managed to combine all my favorite things: family, nature and art. I was more fully present. So far, so good.

My Gallery of Joy:

            I do notice some increase in anxiety. Stray thoughts about unlikely accidents (like my teacup ride) creep in, but they aren’t taking up residence. They aren’t getting in my way. At least not yet. I am hoping they won’t.

            Some may wonder why I am sharing all of this. It does feel a little weird to put this out there. But I want to ‘walk the walk’; I believe we need to destigmatize mental health issues and how can we do that if we don’t bring it out into the open? Maybe we’ll get to the point where it becomes a nonissue, then I’ll stop. We aren’t there yet. This is part of my journey, and I am choosing to share it. Hopefully it will help others who may be experiencing some of the same challenges. And, if not, maybe it illuminates what it feels like for those who have not been down this road.

Note: If any reader is considering stopping medication, please do so under the direction of a doctor and/or therapist. There can be serious side effects, especially if it is done abruptly, that need to be monitored.